Iowa, 2008

Damaging Wind in Iowa, July 6, 2008

July 6, 2008 · NWS OAX · 1 event in 1 county or zone

Very moist and unstable air was situated over eastern Nebraska and southwest Iowa on July 6th. The unstable conditions combined with a weak, nearly stationary front over the area and a weak upper level disturbance, caused a few severe thunderstorms to develop over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Very moist and unstable air was situated over eastern Nebraska and southwest Iowa on July 6th. The unstable conditions combined with a weak, nearly stationary front over the area and a weak upper level disturbance, caused a few severe thunderstorms to develop over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 2:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 6, 2:06 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT SUN JUL 6 2008

.DISCUSSION...

TIMING AND LOCATION OF CONVECTION WILL BE THE PRIMARY CONCERNS OVER
THE NEXT FEW DAYS. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED A
DECENT SHORTWAVE TROUGH MOVING ENEWD FROM THE WRN HIGH PLAINS. HIGH
PRESSURE ALOFT WAS CENTERED OVER WRN OK. STRONGEST MID TROPOSPHERIC
FLOW WAS OVER THE FAR NRN U.S. AND SRN CANADA...BUT THERE WAS A
DECENT FEED OF MOISTURE COMING UP FROM THE SWRN U.S. INTO THE CNTRL
PLAINS. SURFACE ANALYSIS SHOWED A FRONTAL BOUNDARY EXTENDING FROM
WRN WI THROUGH OUR AREA INTO WRN KS. ALTHOUGH THERE IS POTENTIAL FOR
SOME STORMS IN THE SRN PART OF THE FORECAST AREA TONIGHT...EXPECT
NRN ZONES TO HAVE THE MOST COVERAGE AND HEAVIEST QPF. FRONT WILL
PROBABLY STALL OVER US TONIGHT...WITH LOW LEVEL JET DEVELOPING AND
MOST LIKELY CAUSING BEST LIFT TO OCCUR NORTH OF THE SURFACE FRONT
AND NORTH OF THE FRONT ALOFT. COVERAGE SHOULD DECREASE VERY LATE
TONIGHT AS THE LOW LEVEL JET VEERS AND ACTIVITY SHIFTS MORE TOWARD
NRN AND CNTRL IA. EXPECT LOWS IN THE UPPER 60S NORTH AND LOWER 70S
SOUTH.

ON MONDAY...COLD FRONT WILL PUSH INTO THE AREA FROM THE NW DURING
THE DAY. KEPT LIKELY POPS GOING FOR MOST OF NERN NE. THE STRONGEST
ACTIVITY SHOULD BE ALONG OR BEHIND THE FRONT. THIS WILL PROBABLY
STAY JUST WEST OF OMAHA AND LINCOLN UNTIL EVENING...BUT KEPT POPS
IN THE CHANCE RANGE FOR THE AFTERNOON. EXPECT THAT THE BOUNDARY
WILL CONTINUE TO PUSH SEWD MONDAY NIGHT...WITH POPS DECREASING
FROM NW TO SE DURING THE NIGHT. KEPT A SLIGHT CHANCE FOR TSTMS IN
THE SRN ZONES ON TUESDAY. HIGHS MONDAY SHOULD BE AROUND 90 TO 95
AHEAD OF THE FRONT...BUT PROBABLY MID AND UPPER 80S IN NERN NE...
DUE TO MORE CLOUDS AND PCPN. EXPECT LOWS MONDAY NIGHT TO RANGE
FROM MID 60S IN NERN NE TO AROUND 70 IN SERN NE AND SWRN IA.

DID NOT MENTION ANY PCPN TUESDAY NIGHT THROUGH SATURDAY...BUT THAT
WILL LIKELY NEED ADJUSTMENT LATER. MODELS SHOW 500 MB FLOW FROM
THE W/NW AT MID WEEK BECOMING ZONAL BY THURSDAY. 12Z GFS AND 00Z
ECMWF WERE NOT IN VERY GOOD AGREEMENT LATER IN THE WEEK. 12Z GFS
BROUGHT A CLOSED LOW QUICKLY EWD ACROSS SRN CANADA. 00Z ECMWF HAD
THE SAME FEATURE...BUT WAS SLIGHTLY SLOWER AND ALSO DEVELOPED A
CLOSED LOW OVER THE PACIFIC NW. 12Z ECMWF DID NOT HAVE THE CLOSED
LOW OVER THE PACIFIC NW...BUT IT DID HAVE A TROUGH FROM WRN CANADA
INTO NRN CA AND NV.

AT SOME POINT NEXT WEEKEND...IT SEEMS THERE WILL BE A DECENT SHOT
FOR TSTMS. FOR NOW...JUST WENT WITH A SLIGHT CHANCE IN THE NORTH
SATURDAY NIGHT AND SUNDAY. WILL WAIT FOR MORE MODEL CONSISTENCY
BEFORE GOING ANYTHING HIGHER THAN A SLIGHT CHANCE.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

A COLD FRONT WILL MOVE ACROSS THE TAF SITES LATER THIS
EVNG/TNGT...BRINGING POTENTIAL FOR TSRA AS WELL AS TRICKY WIND SHIFT
ISSUES.  HAVE INCLUDED TEMPO THIS EVNG AT ALL SITES FOR TSRA...BUT
POTENTIAL FOR SEVERE TSRA IS THERE...WITH HIGH WINDS A PRIMARY
THREAT.  FOR NOW...DROPPED CONDITIONS TO MVFR AT WORST...THOUGH SOME
PERIOD OF IFR CONDITIONS IS NOT OUT OF THE QUESTION.  KEPT MENTION
OF TSRA OUT OF TNGT AFTER ACTIVITY PASSES THIS EVNG...WITH CB
MENTIONED...DUE TO UNCERTAINTY IN ANY GIVEN LOCATION.  DID HOLD ONTO
SHRA AT KOFK THROUGH THE NT WHERE RAIN/TSRA IS EXPECTED TO LINGER
LONGEST...BUT FOR NOW...ENDED KOMA/KLNK SHRA MUCH EARLIER.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, Jul 6, 3:07 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SUN JUL 6 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
407 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS EVENING...MAINLY ALONG AND NORTH
OF A LINE FROM NORFOLK TO TEKAMAH. SOME STORMS COULD PRODUCE
DAMAGING WINDS...HAIL AND VERY HEAVY RAIN THROUGH THE EVENING
HOURS. SOME STORMS ARE LIKELY OVERNIGHT. A FEW STORMS COULD BE
SEVERE...BUT THE MAIN THREAT APPEARS TO BE THIS EVENING.

SEVERE STORMS WILL BE POSSIBLE AGAIN MONDAY...ESPECIALLY IN THE
AFTERNOON. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA...LIFTING A
WARM AND UNSTABLE AIRMASS. SOME STORMS WILL LIKELY BE SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS COULD LINGER INTO MONDAY NIGHT...WITH THE ACTIVITY TENDING
TO MOVE OUT OF NORTHEAST NEBRASKA BY LATE EVENING...BUT CONTINUING
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER OR
FLOODING THROUGH THE EVENING AND NIGHTTIME HOURS.

MILLER

In the hours before

Local storm report, Jul 6, 3:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             PILGER                  42.01N 97.05W
07/06/2008  E1.00 INCH       STANTON            NE   PUBLIC

&&

DEWALD
Local storm report, Jul 6, 3:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 S MACY                42.08N 96.36W
07/06/2008  E0.88 INCH       THURSTON           NE   PUBLIC

            ALSO 50 MPH WINDS...POSSIBLY STRONGER.

&&

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monona

When
July 6, 3:30 PM CST
Where
Monona County, 3.37 mi WNW of Onawa to 3.57 mi W of Onawa
Measured
55 kt (63 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
42.050, -96.160

Thunderstorm wind gusts estimated at over 60 mph blew some trees down on top of campers at the Lewis and Clark State Park, causing 2 minor injuries. Some campers in the area were also rolled due to the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100349.